Hail, Cochise
- When
- July 28, 4:07 PM MST
- Where
- Cochise County, 3.53 mi E of Sierra Vista
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.550, -110.240
Scattered thunderstorms moved southwest across Cochise County during the afternoon and evening hours. One storm produced large hail near Sierra Vista.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered thunderstorms moved southwest across Cochise County during the afternoon and evening hours. One storm produced large hail near Sierra Vista.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:57 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 257 PM MST Wed Jul 28 2021 .SYNOPSIS...Isolated to scattered storms are expected today before a more active weather period begins Thursday into the weekend. High temperatures will run near to a few degrees below seasonal normals. && .DISCUSSION...Isolated showers and thunderstorms were developing across the area this afternoon. This activity will be somewhat limited today as the air mass was slightly drier and more stable. This lull will be short-lived as another upper low tracks westward and starts to impact the region Thursday into at least Saturday. Uncertainty remained with the track of this feature as it weakens over northern Mexico on Friday. Remnants of the upper low will lift northward through parts of AZ around late Friday into Saturday. Overall, this scenario will not be as rare as last week and weekend, but with the ground saturated in many areas there will likely be local impacts again from periods of heavy rain. && .AVIATION...Valid through 30/00Z. Isolated SHRA/TSRA this afternoon with the best chance for KOLS. A few TSRA+ with gusty outflow winds to 40kts+ are possible. Brief MVFR due to CIGS/VIS possible. Convection will slowly diminish after sunset before ramping up Thursday afternoon again. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER....Isolated to scattered showers and thunderstorms will be possible each afternoon and evening. Precipitation chances increase further on Thursday. Gusty, erratic winds and locally heavy rainfall will accompany any storms that develop. High temperatures will be near to slightly below normal through Friday, lowering to below normal levels this weekend. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 329 PM MST Wed Jul 28 2021 AZZ507-513-282300- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 329 PM MST Wed Jul 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST... At 328 PM MST, Doppler radar was tracking a strong thunderstorm over Whetstone, or 14 miles northwest of Sierra Vista, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whetstone, Huachuca City and Fort Huachuca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3170 11046 3176 11031 3161 11022 3157 11043 TIME...MOT...LOC 2228Z 340DEG 7KT 3168 11036
Special Weather Statement National Weather Service Tucson AZ 405 PM MST Wed Jul 28 2021 AZZ507-513-282330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 405 PM MST Wed Jul 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 430 PM MST... At 405 PM MST, Doppler radar was tracking a strong thunderstorm near Sierra Vista, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City and Fort Huachuca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3165 11035 3161 11015 3142 11018 3149 11041 TIME...MOT...LOC 2305Z 015DEG 7KT 3156 11026
The Tucson radar (KEMX), 53 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976532.